Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 194, NWS Sioux Falls, SD

August 8, 2012Beadle County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2012, 3:44 AM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 3:44 AM CDT (08:44 UTC)
Expired
Aug 8, 2012, 4:30 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beadle County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS53 KFSD 080844
SVRFSD
SDC005-077-080930-
/O.NEW.KFSD.SV.W.0194.120808T0844Z-120808T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 AM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 430 AM CDT

* AT 344 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR IROQUOIS...OR 19
  MILES EAST OF HURON...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE SMET AROUND 405 AM CDT...
  LAKE THOMPSON STATE RECREATION AREA AROUND 415 AM CDT...
  LAKE PRESTON AROUND 420 AM CDT...
  OLDHAM AROUND 425 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4440 9724 4420 9732 4419 9754 4429 9803
      4450 9795
TIME...MOT...LOC 0844Z 285DEG 34KT 4437 9783
WIND...HAIL 60MPH <1.00IN

$$
CHAPMAN
2 follow-up statements
407 
WWUS53 KFSD 080906
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT WED AUG 8 2012

SDC005-080915-
/O.CAN.KFSD.SV.W.0194.000000T0000Z-120808T0930Z/
BEADLE SD-
406 AM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEADLE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4440 9724 4420 9732 4419 9756 4424 9782
      4426 9785 4448 9777
TIME...MOT...LOC 0905Z 285DEG 34KT 4432 9756

$$

SDC077-080930-
/O.CON.KFSD.SV.W.0194.000000T0000Z-120808T0930Z/
KINGSBURY SD-
406 AM CDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KINGSBURY
COUNTY UNTIL 430 AM CDT...

AT 405 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF DE SMET...OR
29 MILES EAST OF HURON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE THOMPSON STATE RECREATION AREA AND LAKE PRESTON AROUND 410 AM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4440 9724 4420 9732 4419 9756 4424 9782
      4426 9785 4448 9777
TIME...MOT...LOC 0905Z 285DEG 34KT 4432 9756
WIND...HAIL 60MPH <1.00IN

$$

CHAPMAN
346 
WWUS53 KFSD 080926
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT WED AUG 8 2012

SDC077-080935-
/O.EXP.KFSD.SV.W.0194.000000T0000Z-120808T0930Z/
KINGSBURY SD-
426 AM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY COUNTY WILL EXPIRE
AT 430 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA...HOWEVER GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM...AS IT IMPACTS AREAS SOUTHEAST OF LAKE PRESTON
AND EAST OF OLDHAM...MOVING TOWARD SINAI...NUNDA AND RAMONA BETWEEN 
430 AM AND 445 AM CDT.

LAT...LON 4440 9724 4420 9732 4419 9756 4424 9782
      4426 9785 4448 9777
TIME...MOT...LOC 0925Z 287DEG 24KT 4426 9727

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:50 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 10:50 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT MON AUG 7 2012

.DISCUSSION.../ISSUED AT 920 PM CDT/
INITIAL WAVE OF SHOWERS MOVING INTO THE WESTERN HALF OF THE FORECAST
AREA CONTINUE TO ENCOUNTER VERY DRY MID AND LOW LEVEL CONDITIONS IN
THE REGION...WITH LITTLE OR NOT PRECIPITATION REACHING THE SURFACE.
WITH THE WAVE MOVING INTO IOWA AND THE CONVECTION IN EAST CENTRAL
NEBRASKA TRACKING SOUTH OF THE FORECAST AREA...DO NOT ANTICIPATE
MORE THAN A FEW SPRINKLES IN THE CWA INTO THE EARLY MORNING HOURS.
THE SECOND AND STRONGER WAVE...CURRENTLY MOVING INTO CENTRAL NORTH
DAKOTA...SHOULD TRACK SOUTHEAST OVERNIGHT AND WILL BRING A BETTER
POTENTIAL FOR SOME MEASURABLE PRECIPITATION LATE TONIGHT. COULD SEE
SOME SCATTERED THUNDERSTORMS PUSH INTO THE NORTHERN FORECAST AREA
LATE TONIGHT INTO DAYBREAK. UPDATED MAINLY TO DECREASE POPS THIS
EVENING AND INTO THE EARLY OVERNIGHT AND ADD MENTION OF A FEW
SPRINKLES.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
CONVECTION CHANCES DWINDLING BY THE MINUTE ACROSS THE AREA AND HAVE
PULLED MENTION OF THUNDERSTORMS IN TAFS UNTIL CONFIDENCE IMPROVES.
COLD FRONT WILL SAG SOUTH THROUGH THE AREA ON WEDNESDAY...SWITCHING
EASTERLY WINDS TO THE NORTH NORTHEAST.  WINDS MAY BE SOMEWHAT GUSTY
DURING THE DAYLIGHT HOURS ACROSS CENTRAL SOUTH DAKOTA INCLUDING THE
KHON TAF.

&&

.PREV DISCUSSION.../ISSUED AT 335 PM CDT/
FIRST WAVE CURRENTLY BEGINNING TO MOVE IN FORECAST AREA.  CLOUDS AND
A FEW SPRINKLES ASSOCIATED WITH THE WAVE RIGHT NOW.  MOST THE
PRECIPITATION THAT OCCURS WITH THE INITIAL WAVE SHOULD BE LIGHT DUE
TO THE DRY LOWER LEVELS OF THE ATMOSPHERE.  AS THE ATMOSPHERE BEGINS
TO MOISTEN, BETTER CHANCES FOR STORM DEVELOPMENT AND MEASURABLE
RAINFALL.  FEEL BEST CHANCES WILL BE OVERNIGHT WITH REINFORCING SHOT
OF ENERGY FROM THE NORTHWEST.  MODELS PRETTY SIMILAR IN THEIR
HANDLING OF THE WAVE, WITH ONLY A FEW DISCREPANCIES ON RAINFALL AND
ALSO PLACEMENT OF THAT RAIN.  INCREASED POPS A LITTLE ACROSS THE
AREA TONIGHT, BUT EXPECT BEST RAINFALL TO OCCUR AROUND OR SHORTLY
AFTER SUNRISE.

MODELS IN FAIRLY GOOD AGREEMENT FOR WAVE ON WEDNESDAY. WAVE WILL
DROP SOUTHEAST THROUGH NORTHEASTERN SOUTH DAKOTA AND INTO IOWA ON
WEDNESDAY WITH ASSOCIATED SURFACE LOW DROPPING SOUTH THROUGH
EASTERN SD INTO EASTERN NEB. THIS SYSTEM SHOULD BRING A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS EAST OF THE TRACK OF THE LOW AND WILL
INCREASE POPS TO LIKELY FURTHER WEST ALONG THE I29 CORRIDOR. HEAVY
RAINFALL AMOUNTS NOT EXPECTED BUT COULD SEE 0.25 TO 0.50 AMOUNTS.
FURTHER WEST OF TRACK...THUNDERSTORMS WILL BE MORE SPOTTY WITH FAR
WEST LIKELY NOT SEEING MUCH IF ANY RAIN. CLOUD COVER WILL KEEP
TEMPERATURES DOWN ACROSS THE EAST WITH HIGHS NEAR 80 AT BEST EAST OF
I29 AND WARMING TO 90 TO 95 ACROSS THE FAR SOUTHWEST WHERE MORE SUN
AND BETTER NORTHWEST LOW MIXING EXPECTED IN THE AFTERNOON.

SYSTEM SHOULD PULL AWAY QUICKLY WEDNESDAY EVENING AND WILL LEAVE
FORECAST DRY AFTER 00Z. ONLY CONCERN FOR WEDNESDAY NIGHT IS IF
CLOUDS WILL CLEAR AS SYSTEM PULLS AWAY AND LOW LEVEL BECOMES BECOMES
LIGHT. WITH FAIRLY DECENT NORTHWEST FLOW ALOFT...WILL LEAN TOWARDS
CLEARING DURING THE NIGHT. HOWEVER...STRATUS LIKELY TO REDEVELOP
WITH SURFACE HEATING ACROSS THE EAST ON THURSDAY AS SECONDARY WAVE
DROPS SOUTHEAST THROUGH EASTERN MINNESOTA. COULD EVEN SEE AN
ISOLATED SHOWER FAR EAST IN THE AFTERNOON...BUT WILL LEAVE OUT FOR
NOW. COOLER TEMPERATURES CAN BE EXPECTED ACROSS THE CWA ON THURSDAY
AND FRIDAY WITH GENERALLY BELOW NORMAL TEMPERATURES EXPECTED.

ANOTHER WAVE WILL DROP SOUTHEAST ACROSS THE REGION LATER FRIDAY
NIGHT AND SATURDAY. MODELS NOT AS STRONG WITH THIS SYSTEM AS THEY
WERE WITH PREVIOUS RUNS. STILL WILL KEEP A CHANCE IN FORECAST MAINLY
FOR SATURDAY AND SATURDAY NIGHT. BEST CHANCE WILL BE ACROSS WEST
WITH RAIN HAVING A HARD TIME GETTING MUCH FURTHER EAST OF I29 AS IT
RUNS INTO DRIER AIR TO THE EAST. WILL REMAIN COOL ON SATURDAY WITH
HIGHS GENERALLY IN THE 70S.

TEMPERATURES WILL RISE BACK TO NEAR NORMAL SUNDAY AND MONDAY ALONG
WITH MORE SUNSHINE. ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AS NEXT
WAVE IN WESTERLY FLOW MOVES ACROSS THE PLAINS. BASED ON FLOW ALOFT
FOR THE NEXT 10+ DAYS...IT APPEARS THE HOTTEST PART OF SUMMER HAS
NOW PASSED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 7, 10:10 AM CDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT TUE AUG 07 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1010 AM CDT TUE AUG 07 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON IN THE
MISSOURI VALLEY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...AN ISOLATED  STORM MAY PRODUCE WIND GUSTS TO 50 MPH OR
PEA SIZE HAIL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE JAMES
VALLEY AFTER SUNSET AND REACH SOUTHWEST MINNESOTA AND NORTHWEST
IOWA LATE TONIGHT. ONCE AGAIN...THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY ALONG AND EAST OF
THE JAMES RIVER VALLEY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
OVER SOUTHWEST MINNESOTA AND INTO THE IOWA GREAT LAKES ON
WEDNESDAY MORNING. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 8, 3:27 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 AM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
08/08/2012  M58 MPH          BEADLE             SD   ASOS

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:21 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.